Psych Central

Go Back   Forums at Psych Central > Treatments and Self-Care Strategies > Psychiatric Medications



advertisement
Reply
Thread Tools Display Modes
Unread 05-10-2013, 08:04 AM   #1
Member
max23 has no updates.
 
Member Since: May 2013
Posts: 28
My Mood:

Default Cognitive problems-side effect of medication?

Hi,

I am presently on the following medications:

-Olanzapine(Zyprexa) 2.5 mg
-Lamitec(Lamotrigine) 25mg twice
-Etilaam(Etilozam) 0.5mg twice
-Desvenlafaxine(Pristiq) 50mg
-Stablon(Tianeptine) 12.5mg
-Buspirone 10mg twice

I have been on these for a while now. They have helped me with some symptoms,but my cognition feels very weak. I have trouble concentrating and with memory. Could this be because of the medications,a side effect?
max23 is offline   Reply With Quote
Hugs from:
Unread 05-10-2013, 08:22 PM   #2
Anonymous32930
Guest
Anonymous32930 has no updates. Edit
 
Posts: n/a
Default Re: Cognitive problems-side effect of medication?

I realize Cymbalta is not on your list, but wanted to mention that I had not been on it long before I realized that it was causing me to have short term memory loss. I couldn't remember if I had done something that day or the day before, which was scary.
I have tried taking 3 of the meds you mention you are taking (Lamictal, Zyprexa, and Buspar), but do not recall them affecting my cognitive ability (although Lamictal made me suicidal). I think there are so many options that it might be hard to know if it were just one causing these effects, an interaction of a few, or all of them together, etc.
Your pdoc might know right off the bat if one of them causes cognitive issues. You could just be over-medicated too...not as in you are taking too high a dose as far as what you need (but that is also possible as well), but your brain might be on overload with so many medications at once. Definitely do get in touch with your pdoc; it's awful to feel cognitively impaired!
  Reply With Quote
Unread 05-10-2013, 09:03 PM   #3
Veteran Member
 
Vossie42's Avatar
Vossie42 has no updates.
 
Member Since: Sep 2010
Location: U.S.
Posts: 504
My Mood:

3 yr Member
464 hugs
given
Default Re: Cognitive problems-side effect of medication?

Lamotrigine wreaked havoc on my cognitive abilities. My short term memory was especially bad. It was difficult to learn new stuff and apply old stuff to new situations. I kept transposing numbers far more than usual - unacceptable since I worked in accounting. My ability to focus was gone. It was like I knew that 2 + 2 = 4, but I didn't understand why and couldn't move on from there. So frustrating!

I was taking to 150 or 200 mg at the time. Now I'm down to 75 mg, and my cognition has improved a lot. I did need to add Seroquel and Prozac to offset the lower dose of lamotrigine. So far that cocktail is working for me.

My pdoc said that lamotrigine is known for causing cognitive problems at dosages of 100 mg or more. I know you're only taking 50 mg, but perhaps you're ultra-sensitive to it. Then again maybe not. It varies so much from person to person!
Vossie42 is offline   Reply With Quote
Unread 05-11-2013, 03:45 PM   #4
Magnate
 
WeepingWillow23's Avatar
WeepingWillow23 has no updates.
 
Member Since: May 2008
Location: UK
Posts: 2,187
My Mood:

5 yr Member PC PoohBah!
Default Re: Cognitive problems-side effect of medication?

It could be the meds, but it could also be the condition the meds are trying to treat. My depression gives me loads of cognitive problems, like lack of motivation, difficulty concentrating, poor memory, problems processing visual information which makes reading really slow and difficult. I've had my IQ tested and it's dropped 11 points due to the processing probs and poorer working memory, so it is an actual problem as opposed to being all in the mind. Then certain meds can cause more problems on top, so I would definitely recommend talking to your pdoc about it.

All the best,

*Willow*
WeepingWillow23 is offline   Reply With Quote
Reply

Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off


All times are GMT -5. The time now is 02:42 AM.


Powered by vBulletin® — Copyright © 2000 - 2014, Jelsoft Enterprises Ltd.

advertisement

 

The material on this site is for informational purposes only, and is not a substitute for medical advice,
diagnosis or treatment provided by a qualified health care provider.
Always consult your doctor or mental health professional before trying anything you read here.

 

HomeAbout UsContact UsPrivacy PolicyTerms of UseDisclaimer
Forums HomeCommunity Guidelines Help

Helplines and Lifelines
eTrust Pro Certified